Significant Elevation in Triglycerides Following Introduction of Atypical Antipsychotics

Date

2020

Authors

Neelakantan, Suguna
Kunkel, Claire

ORCID

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Background: Atypical antipsychotics are drugs that block D2 and 5HT2 receptors and are used for conditions including Schizophrenia and Bipolar disorder. They have a lower risk of extrapyramidal side effects than first-generation antipsychotics, but they do carry their own risks, including weight gain, diabetes, and hyperlipidemia. Triglycerides over 1,000 mg/dL have been shown to be a risk factor for pancreatitis, heart attack, and stroke. Case Description: 54-year-old white female with history of Bipolar Depression presented for maintenance lab work. Though she did not report any new medications to the primary care physician (PCP), she had been started on Lurasidone by her Psychiatrist. Her bloodwork showed very high triglycerides of 1,724 mg/dL (normal: < 149 mg/dL) compared to her previous triglycerides of 226 mg/dL. At this time, the Psychiatrist switched the patient to Olanzapine due to insurance coverage, but this medication was also not reported to the PCP. The labs were redrawn two months later, and the triglycerides were still very high at 1,489 mg/dL. A provider attributed the triglyceride level to diet and started the patient on cholesterol medications. A thorough medication reconciliation revealed Olanzapine, and we suspected this atypical antipsychotic to be the cause of the patient's sudden elevation in triglycerides and changed the medication to Lamotrigine. Five weeks after discontinuing Olanzapine, the patient's triglycerides returned to to 157 mg/dL. Discussion: This case illustrates the importance of performing thorough medication reconciliations for all patients in the primary care setting, especially after a hospitalization or specialist consult.

Description

Keywords

Citation

Rights

License

Collections